Condition: Hypoglycemia
πThe client receiving parenteral nutrition (PN) presents with shakiness, headache, sweating, nausea, and weakness, which are classic signs of hypoglycemia.
πPN solutions are high in dextrose, and abrupt interruption or delayed administration can cause a rapid drop in blood glucose levels, especially if insulin secretion continues after glucose supply is stopped.
πAdditionally, the client is NPO (nothing by mouth), so they lack an oral glucose source to stabilize their blood sugar when PN flow changes.
πTherefore, the clientβs current symptoms are most consistent with hypoglycemia related to PN interruption rather than infection or fluid overload.
π Action 1: Check blood glucose level
πΉ First priority: Assess the clientβs capillary blood glucose immediately to confirm hypoglycemia.
πΉ This determines the severity and guides subsequent interventions (e.g., whether to give IV dextrose).
πΉ Checking glucose helps differentiate hypoglycemia from other causes of dizziness or weakness, such as infection or dehydration.
πΉ Always check glucose before altering PN rate or calling the provider, as rapid identification prevents neurologic complications.
π Action 2: Provide glucose source
πΉ If blood glucose is below 70 mg/dL, the nurse should administer a glucose source immediately β typically IV 10% or 50% dextrose if the client is NPO or on PN.
πΉ This stabilizes blood sugar and relieves acute symptoms like tremors and sweating.
πΉ For PN clients, itβs critical to avoid abrupt discontinuation of the PN infusion. If PN must be paused, hang 10% dextrose (D10W) to prevent rebound hypoglycemia.
πΉ Follow-up includes rechecking glucose after 15 minutes and documenting the response.
π Parameter 1: Blood glucose levels
πΉ Frequent monitoring of blood glucose every 4β6 hours (or per protocol) ensures early detection of fluctuations.
πΉ During PN therapy, glucose can swing high or low depending on infusion rate or interruptions.
πΉ The goal is to maintain glucose levels within a safe range (typically 70β140 mg/dL) to avoid metabolic instability.
πΉ Continuous tracking helps in adjusting PN composition and tapering schedules safely.
π Parameter 2: Toleration of tapering down in last hour of infusion
πΉ PN infusions should be gradually tapered down over 1β2 hours rather than stopped suddenly.
πΉ Tapering allows the body to adjust insulin secretion and prevents rebound hypoglycemia as dextrose supply decreases.
πΉ During this tapering, monitor for return of hypoglycemic symptoms like sweating, tremors, or confusion.
πΉ Document how the client tolerates tapering and whether additional glucose support is needed.